Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jul 13, 2004, 4:13 PM CDT for Madison County, Marshall County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2004, 4:13 PM CDT (21:13 UTC)
- Expired
- Jul 13, 2004, 4:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Madison County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1575 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:57 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 13, 2:57 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 257 PM CDT TUE JUL 13 2004 .DISCUSSION... IF IT WERENT SO HOT AND HUMID OUTSIDE...ID REALLY QUESTION WHETHER THIS IS JULY. AN ACTIVE...YET NOT ACTIVE...WEATHER PATTERN IS TAKING SHAPE ACROSS THE AREA...AND IT APPEARS WE ARE HEADED FOR ANOTHER (GENERALLY) DRY PERIOD IN THE TENNESSEE VALLEY. SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... DEWPOINTS IN THE BRUTAL UPPER 70S THIS AFTERNOON SHOULD DROP TO THE LOWER AND MID 70S OVERNIGHT. EVEN WITH MOSTLY CLEAR SKIES... SEEING TEMPS MUCH LOWER THAN 73 OR 74 IS GOING TO BE TOUGH. CONDITIONS WILL BE NO MORE FAVORABLE FOR PRECIPITATION TOMORROW AS TODAY...EXCEPT FOR POSSIBLY A BIT OF FRONTAL FORCING AS A COLD FRONT APPROACHES. AS A RESULT...AND WITH SLIGHTLY LOWER DEWPOINTS...A DIURNAL RANGE OF 20 DEGREES IS ENTIRELY ATTAINABLE...AND SO HAVE DONE A RE-RAISE OF MAXES INTO THE MID 90S. STILL THINK UPPER 90S ARE NOT OUT OF THE QUESTION...ESPECIALLY WITH NO RAIN TODAY...AND WILL RANGE APPROPRIATELY. HEAT INDICES WILL BE 105 TO 110 AT THE HOTTEST PART OF THE DAY. WE WILL BE QUITE UNSTABLE TOMORROW...WITH HIGH CAPES...SO ANY STORMS THAT CAN USE THE FRONTAL FORCING TO OVERCOME THE SUBSIDENCE AND DEVELOP HAVE THE POTENTIAL TO BE STRONG TO SEVERE. FRONTAL PASSAGE SHOULD BE WEDNESDAY EVENING. I SUPPOSE UPPER 80S AND MID 60S IS COLDER THAN MID 90S AND MID 70S. THE BEST THING WILL BE THE MUCH LESS HUMID CONDITIONS FOR THE END OF THE WORK WEEK. I CANT RULE OUT AN ISOLATED SHOWER ON THURSDAY...ESPECIALLY OVER CULLMAN COUNTY...BUT HAVE LEFT THE FORECAST DRY FOR NOW. EXTENDED (SATURDAY THROUGH TUESDAY)... MADE SEVERAL CHANGES TO THE GOING EXTENDED. MODELS HAVE TRENDED TOWARD YESTERDAYS SOLUTION OF BRINGING THE NEXT FRONT (YES...TWO IN A ROW IN MID JULY...WHAT IS WRONG HERE?) THROUGH ON SATURDAY. SO HAVE MOVED POPS MOSTLY TO SATURDAY...BUT LEFT THEM IN SUNDAY FOR ONE MORE RUN. BY NO MEANS WILL THE WEEKEND BE A WASHOUT...AS THERE IS REALLY NO RETURN FLOW IN BETWEEN SYSTEMS. SO WE WILL HAVE A SITUATION VERY SIMILAR TO TOMORROW...JUST FRONTAL FORCING WRINGING OUT THE MOISTURE THAT IS AVAILABLE. THEN WE HAVE ANOTHER DRIER PERIOD FOR THE FIRST OF NEXT WEEK WITH SEASONABLE TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 74 96 72 90 / 10 20 20 10 SHOALS 74 96 72 89 / 10 20 20 10 CULLMAN 74 96 74 90 / 10 20 20 10 FAYETTEVILLE 74 94 70 88 / 10 20 20 10 FT PAYNE 71 96 74 90 / 10 20 20 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && JE/23
Hazardous weather outlook, Jul 13, 1:01 PM CDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 101 PM CDT TUE JUL 13 2004 ALZ001>010-016-TNZ076-096-097-141030- COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE- LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN- 101 PM CDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...(THROUGH TONIGHT)... VERY WARM AND HUMID CONDITIONS ARE EXPECTED FOR THE AFTERNOON AND EVENING HOURS TODAY. AFTERNOON TEMPERATURES IN THE LOWER 90S... COUPLED WITH HIGH HUMIDITY LEVELS...WILL ALLOW HEAT INDICES TO RISE INTO THE 100 TO 105 DEGREE RANGE. IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE TENNESSEE VALLEY. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED...A FEW THUNDERSTORMS MAY TAP INTO THIS VERY UNSTABLE AIRMASS AND BECOME STRONG TO MARGINALLY SEVERE...WITH THE PRIMARY THREAT BEING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)... A COLD FRONT WILL APPROACH THE REGION LATE IN THE DAY ON WEDNESDAY. THE AIRMASS AHEAD OF THE FRONT WILL REMAIN VERY HOT AND HUMID WITH MOST LIKELY THE HOTTEST DAY OF THE YEAR IN STORE FOR THE REGION. TEMPERATURES MAY PUSH INTO THE MID 90S AHEAD OF THE FRONT. WHEN COUPLED WITH THE PERSISTENT HIGH HUMIDITY LEVELS...HEAT INDICES WILL RISE TO NEAR 105 DEGREES IN SOME LOCATIONS...ESPECIALLY ACROSS NORTHWEST ALABAMA. IN ADDITION...JUST AHEAD OF THE COLD FRONT SCATTERED THUNDERSTORMS MAY DEVELOP BY LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS IN EXCESS OF 60 MPH AND ONE INCH HAIL. AT THIS TIME...IT APPEARS THAT THE MOST LIKELY TIMEFRAME FOR ANY SEVERE WEATHER WOULD BE BETWEEN 4 PM AND 10 PM. AFTER THE FRONT PASSES THROUGH...SLIGHTLY DRIER AND COOLER WEATHER IS EXPECTED FOR THE REMAINDER OF THE WORK WEEK. ANOTHER STORM SYSTEM WILL BRING UNSETTLED WEATHER TO THE REGION FOR THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE REQUESTED TOMORROW AFTERNOON OR EVENING. 15/CBD
In the hours before
Local storm report, Jul 13, 1:16 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 12 WSW HARTSELLE 34.37N 87.13W
07/12/2004 LAWRENCE AL UTILITY COMPANY
POWER LINES DOWN ON HIGHWAY 36 BETWEEN SPEAKE AND
DANVILLE.
0343 PM TSTM WND DMG HARTSELLE 34.44N 86.94W
07/12/2004 MORGAN AL UTILITY COMPANY
POWER LINES DOWN.
&&
CBDThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 4:43 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall | 47 min |
| Jul 13, 6:26 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.